West Virginia, 2015

Flooding in West Virginia, March 4 to 6, 2015

March 4 to 6, 2015 · NWS RNK · 3 events in 3 counties and zones

A wet period began early on the 4th as a complex series of disturbances lifted northeast through the Ohio Valley pushing a slow-moving cold front across the area. 75 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$620,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A wet period began early on the 4th as a complex series of disturbances lifted northeast through the Ohio Valley pushing a slow-moving cold front across the area. Rainfall ending 0700 EST on March 4th was confined to the northwestern mountains with amounts to that time from 0.25 to 0.75 inches. Stream gages across parts of the western New and Greenbrier basins were rising rapidly during the overnight and early morning hours of March 4th. The wet soils and rapid snowmelt were strong contributors to the rapid runoff. Snow water equivalents per the National Operational Hydrologic Remote Sensing Center (NOHRSC) in parts of these river basins ranged from around 1 to as much as 4 in the higher terrain at the outset of the flooding. The rain and warmer temperatures caused rapid snowmelt the entire day on the 4th along with continued rainfall and there were numerous reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 4, 7:25 AM EST, 35 minutes earlier.

Area forecast discussion, Mar 4, 7:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 AM EST WED MAR 4 2015

.SYNOPSIS...
A COLD FRONT EXTENDED FROM NEW YORK TO TENNESSEE THIS MORNING.
LOW PRESSURE WILL MOVE ALONG THIS FRONT AS IT ADVANCES THE AREA
THIS AFTERNOON INTO TONIGHT...BEFORE MOVING OFFSHORE LATE
THURSDAY. HIGH PRESSURE OVER THE MISSISSIPPI VALLEY WILL MOVE INTO
THE AREA FOR FRIDAY THROUGH SUNDAY. WIDESPREAD RAIN IS EXPECTED
TODAY WITH WINTER PRECIPITATION TONIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 515 AM EST WEDNESDAY...

BROAD BAND OF PRECIPITATION EXTENDED FROM MASSACHUSETTS TO MISSOURI
EARLY THIS MORNING...WITH THE SOUTHERN EDGE OF THE RAIN ROUGHLY
THROUGH OUR AREA WEST OF A LYNCHBURG TO BOONE LINE. AT 4AM...A COLD
FRONT EXTENDED FROM NEW YORK TO WESTERN TENNESSEE. THE RAIN AND COLD
FRONT WILL ADVANCE SLOWLY SOUTHWEST TODAY. SHORT RANGE MODELS WERE
SIMILAR IN THE TIMING OF THE FRONT AND THE AREA WITH THE BEST
COVERAGE OF LIGHT TO MODERATE RAIN. BY NOON EXPECTING THE FRONT TO
EXTEND FROM AROUND BUCKINGHAM TO TAZEWELL. HAVE INCREASED
PROBABILITY OF RAIN NORTH OF THE BOUNDARY.

WINDS THIS MORNING AHEAD OF THE FRONT WILL BE OUT OF THE SOUTHWEST.
WIND GUSTS AT HIGHER ELEVATIONS MAY REACH 40 MPH THIS MORNING DUE TO
A STRONG LOW LEVEL JET. WINDS WILL TURN TO THE NORTH AND NORTHWEST
BEHIND THE FRONT.

THERE WAS A WIDE RANGE IN TEMPERATURES THIS MORNING. SOME VALLEYS
WERE IN THE UPPER 30S TO LOWER 40S WHILE WESTERN PARTS OF THE
FORECAST AREA AND THE HIGHER ELEVATIONS HAVE CLIMBED INTO THE LOWER
TO MID 50S. TEMPERATURES WILL REMAIN MILD ON THE SOUTH SIDE OF THE
FRONT BUT WILL BE STEADY OR FALLING TO THE NORTH. THROUGH LATE THIS
AFTERNOON...TEMPERATURES WILL REMAIN WARM ENOUGH FOR ONLY RAIN
TODAY. MAXIMUM TEMPERATURES COULD BE REACHED EARLY IN THE NORTHWEST
PART OF THE FORECAST AREA...BUT TIMING WILL BE VERY DEPENDENT ON THE
LOCATION OF THE FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 530 AM TUESDAY...

PRECIPITATION WILL STILL BE FALLING AS RAIN AT SUNSET THIS
EVENING...HOWEVER ARCTIC AIR WILL CONTINUE TO ADVANCE FROM THE
NORTHEAST AS A COLD FRONT MAKES ITS WAY ACROSS OUR AREA. WHILE THERE
WILL BE SPOTTY SHOWERS AHEAD OF THE COLD FRONT...THE MAJORITY OF
RAIN WILL ACTUALLY FALL BEHIND THE FRONT AS THE ARCTIC AIR UNDERCUTS
THE UNUSUALLY MOIST AIR IN PLACE. PRECIPITABLE WATER VALUES RANGING
FROM 1.0 INCHES WEST OF THE INTERSTATE 77 CORRIDOR TO AROUND 1.25
INCHES ACROSS THE SOUTHSIDE WILL SUPPORT PERIODS OF LOCALLY HEAVY
RAIN THROUGH LATE EVENING...MORE SO FOR THE MOUNTAINS WHERE
OROGRAPHICS CAN HELP PRODUCE LOCALLY HIGHER PRECIPITATION AMOUNTS.

WILL START TO SEE RAIN CHANGE OVER TO FREEZING RAIN AND SLEET BY
MIDNIGHT THURSDAY ACROSS SOUTHEAST WEST VIRGINIA...WITH THE
CHANGEOVER LINE WORKING SOUTHEAST TOWARD THE BLUE RIDGE THROUGH THE
NIGHT. DO NOT EXPECT FREEZING RAIN TO LAST LONG BEFORE CHANGING TO
SLEET AS THE DEPTH OF COLD AIR INCREASES QUICKLY...AND THEREFORE
EXPECT ICE ACCUMULATIONS TO BE LESS THAN A TENTH OF AN INCH WHERE
FREEZING RAIN OCCURS. THE COLDEST AIR WILL BE FOUND NORTH OF
INTERSTATE 64...WHICH IS WHERE THE CHANGEOVER TO SNOW WILL HAPPEN
FASTEST.

THE COMPLEXITY OF THE FORECAST INCREASES AFTER SUNRISE THURSDAY AS A
WAVE OF LOW PRESSURE PASSES ALONG THE COLD FRONT...WHICH WILL BE
SITUATED ACROSS THE COASTAL PLAIN BY THAT POINT. STRONG CONVERGENCE
IN THE LOW LEVELS AND GREATER INSTABILITY ALOFT AS THE SUPPORTING
UPPER LEVEL TROUGH APPROACHES WILL MAKE FOR AN INCREASE OF
PRECIPITATION AMOUNTS ACROSS CENTRAL VIRGINIA...WHICH WILL FALL
MAINLY AS SNOW BY LATE MORNING. HIGHEST SNOWFALL TOTALS WILL BE
FOUND NORTH OF INTERSTATE 64...WHERE 4 TO 6 INCHES ARE EXPECTED WITH
LOCALLY HIGHER AMOUNTS...AND HAVE ENOUGH CONFIDENCE TO ISSUE A
WINTER STORM WARNING FOR THIS AREA. LESSER AMOUNTS OF 1 TO 4 INCHES
ARE EXPECTED FURTHER SOUTH...WHERE THERE IS A BETTER POTENTIAL FOR
SLEET TO MIX WITH SNOW AND THEREFORE KEEP ACCUMULATIONS LOWER. WHEN
ALSO CONSIDERING THE POTENTIAL FOR FREEZING RAIN IN AREAS...HAVE
PLACED A WINTER WEATHER ADVISORY IN EFFECT FOR THE BLUE RIDGE
WESTWARD SOUTH OF INTERSTATE 64.

THE LATEST RUN OF WEATHER FORECAST MODELS HAS A SIGNIFICANT SPREAD
OF EXPECTED PRECIPITATION AMOUNTS FOR AREAS NORTH OF HIGHWAY 460.
LONG STORY SHORT...DAY SHIFT WILL HAVE ANOTHER OPPORTUNITY TO LOOK
AT THIS SYSTEM PER THE 04/12Z WEATHER MODELS. AS SUCH...IF THE
SYSTEM APPEARS WETTER AND/OR COLDER...DAY SHIFT MAY DECIDE TO EXPAND
THE WINTER STORM WARNING AND ADVISORY FURTHER SOUTH AND EAST.

AT ANY RATE...AS THE WAVE PASSES OUR AREA DURING THURSDAY
AFTERNOON...BELIEVE THAT PRECIPITATION WILL BEGIN TO CUT OFF SHARPLY
FROM WEST TO EAST...WITH ALL BUT RESIDUAL UPSLOPE SNOW SHOWERS OUT
OF THE AREA BY EARLY EVENING. WITH ARCTIC AIR CONTINUING TO BUILD IN
FROM THE WEST...EXPECT THAT HIGH TEMPERATURES WILL OCCUR DURING
THURSDAY MORNING...WITH TEMPERATURES THEN FALLING THROUGH THE DAY.

THURSDAY NIGHT WILL BE MOSTLY CLEAR WITH LIGHT WINDS AS HIGH
PRESSURE SETTLES OVER THE CENTRAL OHIO RIVER VALLEY. AS SUCH...
EXPECT STRONG RADIATIONAL COOLING THAT WILL PUSH OVERNIGHT LOWS TO
AROUND ZERO IN SPOTS ACROSS THE MOUNTAINS...AND TO THE UPPER
TEENS/LOW 20S ACROSS THE NORTH CAROLINA PIEDMONT. THE SAME HIGH
PRESSURE SYSTEM WILL REMAIN ACROSS THE REGION ON FRIDAY...KEEPING
TEMPERATURES ON THE CHILLY SIDE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 215 PM EST TUESDAY...

SATURDAY...HIGH PRESSURE BUILDS OVER THE REGION...WITH ITS CENTER
SHIFTING EAST OF THE AREA BY SATURDAY NIGHT. THE RESULT WILL BE A
DRY FORECAST...WITH MODERATING TEMPERATURES. AFTER HIGHS ON FRIDAY
IN THE UPPER 20S TO MID 30S ACROSS THE FORECAST AREA...HIGHS ON
SATURDAY WILL RANGE MORE IN THE 40S WEST TO LOWER 50S EAST.

THERE HAS BEEN CONSIDERABLE VARIATION IN THE MODEL GUIDANCE DURING
THE SUNDAY THROUGH TUESDAY TIME PERIOD. WHILE EACH IS FAIRLY
CONSISTENT THAT A LONG WAVE TROUGH WILL DEVELOP ACROSS THE EASTERN
THIRD OF CONUS...THERE HAVE BEEN INCONSISTENCIES AS TO WHETHER OR
NOT...AND WHEN...AND WHAT TRACK A SOUTHERN STREAM SYSTEM MAY GET
PICKED UP ON THE EAST SIDE OF THIS TROUGH AND PROGRESS NORTHEAST
ACROSS OUR AREA. THE GFS HAS NOT BEEN FAVORABLE OF THIS OCCURRENCE.
THE ECMWF WAS OPTIMISTIC ON AN ARRIVAL A SOUTHERN SYSTEM ON MONDAY
IN YESTERDAYS SOLUTION. TODAYS SOLUTION PLACES THAT EVENT ABOUT 24
HOURS LATER ON TUESDAY. OUR FORECAST TODAY WILL REFLECT TEMPERATURES
CONTINUING TO MODERATE THROUGH MONDAY...WITH THE THINKING THAT THE
DEVELOPING TROUGH AXIS WILL REMAIN TO OUR WEST...AND WE WILL
CONTINUE IN WARM AIR ADVECTION AT THE SURFACE. IT WILL ALSO REFLECT
THE POTENTIAL FOR SOME ISOLATED TO SCATTERED UPSLOPE SNOW SHOWERS
ACROSS SOUTHEAST WEST VIRGINIA WHERE 850 MB FLOW WILL BE MORE W-NW.
IT WILL ALSO ALLOW FOR A SLIGHT CHANCE OF A SOUTHERN STREAM SYSTEM
IMPACTING THE AREA ON TUESDAY WITH RAIN OR FREEZING RAIN.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 715 AM EST WEDNESDAY...

IFR CONDITIONS ARE WIDESPREAD THIS MORNING AS SOUTHWESTERLY FLOW
CARRIES WARM MOISTURE-LADEN AIR ACROSS THE CENTRAL APPALACHIANS.
IN ADDITION TO CEILINGS BELOW 1KFT ACROSS MUCH OF THE AREA...THE
WARM AIR MOVING OVER COLD GROUND IS CAUSING WIDESPREAD REDUCTIONS
IN VISIBILITY DUE TO FOG...RANGING FROM 5SM TO LT 1/4SM. A 45KT TO
55KT LOW LEVEL JET IS CARRYING THIS MOISTURE INTO THE REGION...AND
EXPECT WIND SHEAR CONDITIONS TO PERSIST THROUGH MID MORNING BEFORE
WINDS ALOFT DECREASE.

SOUTHWESTERLY WINDS WILL GRADUALLY MIX TO THE SURFACE TODAY...
RESULTING IN AN INCREASE OF WIND SPEEDS TO AROUND 10KTS WITH 15KT
TO 20KT GUSTS. INCREASED WIND SPEEDS WILL BRING SOME IMPROVEMENT
IN BOTH CEILINGS AND VISIBILITIES...ALTHOUGH MVFR AND IFR
CONDITIONS WILL REMAIN ACROSS MUCH OF THE AREA. RAIN WILL BECOME
INCREASINGLY WIDESPREAD TODAY NORTH OF A KTNB/KROA/KFVX
LINE...WHICH WILL BRING FREQUENT REDUCTIONS IN VISIBILITY.

A COLD FRONT WILL PASS ACROSS THE REGION TODAY...PASSING ACROSS
THE MOUNTAINS DURING THE AFTERNOON...AND REACHING KDAN SHORTLY
AFTER 05/00Z. ARCTIC AIR WILL BUILD IN BEHIND THE FRONT...WHICH
WILL CAUSE TEMPERATURES TO FALL THROUGH THE NIGHT. WILL SEE RAIN
CHANGE TO SLEET BY AROUND 05/05Z FOR KBLF/KLWB...BEFORE CHANGING
TO SNOW BY AROUND 05/10Z. CHANGE OVER TO SLEET FOR KBCB/KROA WILL
HAPPEN CLOSER TO 05/09Z...WITH THE CHANGE TO SNOW NOT TAKING PLACE
UNTIL AFTER SUNRISE THURSDAY. WITH THE CHANGE TO SNOW...
SIGNIFICANT REDUCTIONS IN VISIBILITY CAN BE EXPECTED. CEILINGS
WILL FALL TO IFR LEVELS BEHIND THE FRONT.

MEDIUM CONFIDENCE ON CEILINGS...VISIBILITIES AND WINDS DURING THE
TAF PERIOD.

EXTENDED FORECAST...

SLEET WILL CHANGE TO SNOW FROM NORTHWEST TO SOUTHEAST ON THURSDAY.
ROUNDS OF HEAVY SNOW WILL BE POSSIBLE IN THE VICINITY OF THE BLUE
RIDGE LATE THURSDAY MORNING AND DURING THE AFTERNOON AS A WAVE OF
LOW PRESSURE PASSES ALONG THE COASTAL PLAIN. LOW MVFR/IFR
CONDITIONS WILL BE WIDESPREAD THROUGH THE DAYTIME...WITH CLEARING
DURING THE EVENING.

FRIDAY AND SATURDAY WILL SEE A RETURN TO HIGH PRESSURE AND VFR
WEATHER.

&&

.HYDROLOGY...
AS OF 300 PM EST TUESDAY...

FLOODING THREAT APPEARS TO STAY JUST WEST AND NORTH OF OUR CWA AS
MODELS HAVE 1.5" OR MORE IN 12 HRS PROJECTED HERE. PLUS ARRIVAL OF
COLDER AIR WITH BRUNT OF QPF MAY LIMIT RAINFALL BEFORE IT CHANGES
TO SLEET THEN SNOW. RIVER FORECAST CENTERS AS OF THIS MORNING WERE
FORECASTING A RISE TO JUST BELOW FLOOD STAGE AT ALDERSON IN
GREENBRIER COUNTY...TAKING INTO ACCOUNT GUIDANCE FROM LAST NIGHT.
WITH LESS QPF THIS MAY BE BACKED OFF. GIVEN SNOW MELT AND TIMING
OF COLDER AIR TO CHANGEOVER THERE SHOULD ONLY BE RISES ON RIVERS
AND STREAMS...BUT THE THREAT OF FLOODING IS NOT ENOUGH TO WARRANT
A FLOOD WATCH AT THIS TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     THURSDAY FOR VAZ007-009>019-022-023-034-035.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 7 PM EST
     THURSDAY FOR VAZ020-024.
NC...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     THURSDAY FOR NCZ001-002-018.
WV...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     THURSDAY FOR WVZ042>044.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 7 PM EST
     THURSDAY FOR WVZ507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...NF
LONG TERM...DS
AVIATION...NF/PM
HYDROLOGY...WP
Hazardous weather outlook, Mar 4, 5:28 AM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 AM EST WED MAR 4 2015

VAZ020-024-WVZ507-508-051030-
BATH-ROCKBRIDGE-EASTERN GREENBRIER-WESTERN GREENBRIER-
528 AM EST WED MAR 4 2015

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

LOW TEMPERATURES FRIDAY MORNING WILL BE IN THE SINGLE DIGITS WITH
WIND CHILLS NEAR 5 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>019-022-023-WVZ042>044-051030-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-MERCER-SUMMERS-MONROE-
528 AM EST WED MAR 4 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

LOW TEMPERATURES FRIDAY MORNING WILL BE IN THE SINGLE DIGITS WITH
WIND CHILLS NEAR 5 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ034-035-051030-
ASHE-ALLEGHANY NC-WATAUGA-BEDFORD-AMHERST-
528 AM EST WED MAR 4 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-033-043>047-058-059-051030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
528 AM EST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LIGHT ACCUMULATIONS OF SNOW AND SLEET WILL BE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 4, 7:33 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 AM EST WED MAR 4 2015

NCZ003-004-019-020-VAZ016-032-043-041500-
SURRY-STOKES-WILKES-YADKIN-CARROLL-PATRICK-HENRY-
INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO...
YADKINVILLE...GALAX...STUART...MARTINSVILLE
733 AM EST WED MAR 4 2015

...AREAS OF FOG THIS MORNING...

WIDESPREAD FOG WILL CONTINUE THIS MORNING. EXPECT VISIBILITIES
BELOW A QUARTER MILE AT TIMES. VDOT SENSOR ALONG INTERSTATE 77
THROUGH FANCY GAP REPORTED VISIBILITIES OF A FEW HUNDRED FEET
BETWEEN MILE MARKER 1 AND 8.

PROCEED WITH EXTRA CAUTION IF TRAVELING THIS MORNING. USE LOW
BEAM HEADLIGHTS...SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Greenbrier

When
March 4, 8:00 AM EST to March 6, 5:00 AM EST
Where
Greenbrier County, 0.22 mi S of Rainelle to 0.9 mi NE of Fairlea
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.967, -80.781

Several reports of flooding across the county, mainly roadways. A road near Beech Knob was reportedly washed out and a number of roads were closed by flooding. Tuckahoe Road was closed at Tuckahoe Tunnel.

Flood, Mercer

When
March 4, 8:00 AM EST to March 6, 4:00 AM EST
Where
Mercer County, 1.06 mi S of Coaldale to 1.94 mi E of Pinoak
Cause
Heavy Rain / Snow Melt
Property damage
$600,000
Reported by
911 Call Center
Coordinates
37.335, -81.350

Widespread flooding was reported across the county. Around two dozen roads were reported closed by WV DOT and significant road damage occurred also per WV DOT. The Bluestone River in Mercer County flooded through much of the county with a peak crest above the Moderate Flood Stage (17 feet) at the Spanishburg gage (SPNW2), reaching 17.1 feet early on the 5th. Route 19 was closed in six places along a 3-mile stretch by flooding from the Bluestone River according to the county Emergency Services Director, but no evacuations were required.

Flood, Monroe

When
March 4, 8:00 AM EST to March 6, 4:00 AM EST
Where
Monroe County, 1.55 mi SSE of Cloverdale to 3.77 mi WNW of Sinks Grove
Cause
Heavy Rain / Snow Melt
Reported by
911 Call Center
Coordinates
37.431, -80.804

Several roads were closed by flooding in the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562171, 562608, 562610.